On steady kinematic helical dynamos

I. A. Eltayeb, D. E. Loper

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

The equations governing steady kinematic helical dynamos are studied, using the formalism of Benton (1979), when the flow has no radial component (in cylindrical coordinates). It is shown that all solutions must decay exponentially to zero at large distances, s, from the axis of the helix. When the flow depends on s only it is shown that a necessary condition for dynamo action is that the flow possesses components along both the primary and secondary helices. It is also found that periodic motion of one mode along the primary helix cannot support dynamo action even if the field is composed of mean and periodic parts.

Original languageEnglish
Pages (from-to)259-269
Number of pages11
JournalGeophysical and Astrophysical Fluid Dynamics
Volume44
Issue number1-4
DOIs
Publication statusPublished - 1988

    Fingerprint

Keywords

  • : Kinematic dynamos
  • helical

ASJC Scopus subject areas

  • Geochemistry and Petrology
  • Geophysics
  • Computational Mechanics
  • Astronomy and Astrophysics
  • Mechanics of Materials

Cite this